St. John Hospital warns of photosensitivity
Officials at CHRISTUS St. John Hospital, in Houston, are reminding the public that medications can create chemically induced photosensitivity, a side effect that causes the sun's UV rays to damage skin tissue or produce an allergic response.
"Due to the impact sun exposure can have on the skin, being aware of medications that cause photosensitivity and knowing how to protect yourself and your family from the side effects is important, especially now that we are in the midst of Houston's hot summer months," said Thao Tran, director of pharmaceuticals services at CHRISTUS St. John Hospital, in a press release.
Medications that can cause photosensitivity include antibiotics, such as tetracyclines and fluoroquinolones; antidepressants; nonsteroidal anti-inflammatory drugs' sulfonamides, such as antibacterial medications; and furosemide and thiazide diuretics.
If you are taking these medications and sun exposure cannot be avoided, use sunscreen with an SPF of 30 or higher, wear protective clothing and limit sun exposure during the middle of the day.
Local Advertising by PaperG